Question of the Week # 159, 160

159) A 65 year old man with history of Diabetes Mellitus Type II and Hypertension is evaluated for a one month history of numbness in bilateral hands and feet. He has been feeling excessively tired lately. His medications include Glyburide, Metformin and Enalapril for the past 5 years. Physical examination reveals loss of position sensation in bilateral lower extremities.  He reports good control of blood pressure and Diabetes. His recent HgBA1C was 6.0% 1 month ago. His laboratory tests reveal a Hemoglobin of 9.0gm%; WBC of 8.0k/µl, MCV of 103 and Platelets of 200k/µl. Once the diagnosis is confirmed, the most important therapeutic step in addressing this patient’s presentation:

A) Stop Metformin

B) Switch to insulin

C) Vitamin b12 and Calcium supplementation

D) Start Gabapentin

E) Start Thyroid Supplements

160) In Question above, the most likely underlying cause of this patient’s presentation:

A) Diabetes related complications

B) Chronic Metformin Use

C) Poor Glycemic Control

D) Myelodysplastic Syndrome

E) Hypothyroidism 

11 Responses

  1. C) Vitamin b12 and Calcium supplementation

    B) Chronic Metformin Use

  2. ddd aaa

  3. C) Vitamin b12 and Calcium supplementation

    B) Chronic Metformin Use

  4. Clinical findings – distal axonopathy (numbness) + central myelopathy(loss of position sense)
    Lab findings – anemia (megaloblastic) + HB a1c < 7 (good glycemic control)
    ADA says target glucose in monitoring a diabetic should be less than 7% A1C, this reduces the risk of neuropathies, however, screening and preventive intervention starts between 5.9-6.4% and diabetes is diagnosed at 6.5% A1C with hyperglycemia symptoms.
    International Diabetes Federation and American College of Endocrinology recommend target glucose less than 6.5% A1C during monitoring glycated HB. This patient does not have poor glucose control.
    Loss of position sense is an early sign of vitamin B12 deficiency. Vitamin B12 deficiency (and loss of position sense) can occur in association with any of the listed options(above). But after seeing the signs of this deficiency, treating any other co-existing condition first will be sub-optimal care because Myelopathy is progressive and delay in treatment could convert a reversible damage to irreversible permanent damage. Vitamin B12 trial should be started even while awaiting lab confirmation.

    What is the most likely cause? Every option has an association with Vitamin B 12 deficiency (they are not direct causes of the deficiency) but only chronic metformin use is a direct cause. Metformin reduces vitamin B12 absorption by inhibiting calcium dependent ileal membrane transport of this vitamin. Vitamin B12 and calcium supplementation is the only effective way to alleviate the symptoms of central myelopathy.Thyroxine or Gabapentin will not treat central myelopathy, neither will switching to insulin. Choosing any of these options, I feel is suboptimal care.

    So best therapy doesn't affect blood glucose (A&B ruled out). It does not delay treatment of vitamin B 12 deficiency (D&E ruled out)

    And most likely cause of presentation is not deranged glucose (rules out A&C) It is not low thyroxine (maybe pernicious anemia and B12 deficiency, yes.- Ruled out Option E) MDS is a diagnosis of exclusion for a refractory anemia. This anemia is not refractory until it fails to respond to Vitamin B12 and calcium supplementation. (Rules out D)

    Diabetic patients who develop loss of joint position sense should be treated with Vitamin B 12. Thyroid deficiency does not directly cause central myelopathy. Chronic metformin use is an independent cause of Vitamin B 12 deficiency that should be treated with Vitamin B 12 & calcium supplements. (my answers, 159.C, 160.B)

  5. DA. Most common reason for loss of position (and or vibration) sensation in hands and feet (esp in gloves and stockings distrib) is peripheral neuropathy. Tx is with gabapentin or lyrica.

  6. C and B for sure.

  7. DA

    Metformin blocks VitB12 absorption. Giving more VitB12 will not help.

    • u right metformin bocks b12

  8. a, d

  9. C and B ch. metformin causes B12 and Ca def

  10. Why this can’t be small intestine bacterial overgrowth?
    I really doubt this… it is more common than Metformin cause B12.
    i know the case doesn’t mention about abd symptom in this pt…..

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: